Washington, 2010

Lightning Strike and Heavy Rain in Washington, June 10, 2010

June 10, 2010 · NWS OTX · 2 events in 1 county or zone

A line of showers and thunderstorms in the Dusty area resulted in local damage. 4 inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A line of showers and thunderstorms in the Dusty area resulted in local damage. More than a foot of mud washed into a barn and yard after 1.4 inches of rain fell. In addition, lightning damaged a computer and knocked out phone and on-line services for some homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 10, 1:26 PM PST, 34 minutes earlier.

Area forecast discussion, Jun 10, 1:26 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PDT THU JUN 10 2010

.SYNOPSIS...
A DEEP UPPER LEVEL LOW WILL MEANDER ACROSS NORTHEAST WASHINGTON
THROUGH TONIGHT RESULTING IN MORE COOL AND SHOWERY WEATHER. THE
UNSETTLED WEATHER WILL LIKELY CONTINUE THROUGH FRIDAY. HIGH
PRESSURE BEGINS TO NOSE INTO THE AREA LATE FRIDAY...THEN
STRENGTHENS THROUGH THE WEEKEND. THE RIDGE WILL PUSH TEMPERATURES
ABOVE ABOVE SEASONAL NORMS FOR THE FIRST TIME IN NEARLY FOUR
WEEKS. AN UPPER TROUGH WILL THEN SETTLE IN MONDAY AND TUESDAY FOR
COOLER TEMPERATURES.

&&

.DISCUSSION...

TONIGHT...THE UPPER LEVEL LOW IS EXPECTED TO SLOWLY MOVE EAST-
SOUTHEAST AND OUT OF THE REGION OVER THE NEXT 24 HOURS. SATELLITE
LOOPS ARE PICKING UP ON TWO INTERESTING FEATURES THIS AFTERNOON.
THE FIRST IS A FAIRLY LARGE SHORTWAVE DROPPING SOUTH DOWN THE
BACKSIDE OF THE TROUGH ALONG THE SOUTHERN WASHINGTON CASCADES. I
WOULD EXPECT THIS WOULD SLOW DOWN THE EASTWARD PROGRESSION OF THE
MAIN TROUGH BY SEVERAL HOURS AND KEEP THE COLD CORE OVER THE
INLAND NORTHWEST WELL INTO THE EVENING HOURS. THE SECOND IS A
SHORTWAVE ON A MUCH SMALLER SCALE CURRENTLY CENTERED OVER PEND OREILLE
COUNTY.

THE COLD CORE WITH 5H TEMPERATURES AT -22C IS KEEPING AN UNSTABLE
ENVIRONMENT OVER THE INLAND NORTHWEST. CURRENT CAPE VALUES OFF THE
LAPS ANALYSIS ARE 400-1200 J/KG WITH LAPSE RATES BETWEEN 7-9C/KM.
0-6KM SHEAR IS ONLY ON THE ORDER OF 10-15KTS...AND WITH LOW
FREEZING LEVELS LARGE HAIL FORMATION WILL BE DIFFICULT. SO WHILE
THE ATMOSPHERE IS UNSTABLE ENOUGH TO SUPPORT WIDE SPREAD SHOWERS
AND EMBEDDED THUNDERSTORMS...THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE. AS HAS BEEN HAPPENING FOR MOST OF THE EARLY PART OF
THE DAY CONVECTION HAS BEEN FIRING ALONG SPOKES OF ENERGY WRAPPING
OFF THAT SMALL MID LEVEL LOW OVER NORTHEAST WASHINGTON AND EXPECT
THIS TO BE THE CASE FOR LATER THIS AFTERNOON AND THROUGH THE
NIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL STAY EAST OF A LINE
FROM ABOUT OMAK TO WALLA WALLA THROUGH SUNSET OR A LITTLE LATER.
SHOWERS WILL CONTINUE THROUGH THE NIGHT ACROSS THE NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE AS THAT MID LEVEL LOW MOVES OUT OF
THE AREA. THE FLOW BECOMES NORTH-NORTHWEST OVERNIGHT FAVORING MY
SOUTHEAST ZONES AND POPS WERE BUMPED THERE TO HANDLE SHOWERS
THROUGH THE NIGHT. /TOBIN

FRIDAY THROUGH SUNDAY...THE INLAND NW WILL REMAIN IN A NORTHERLY
FLOW ON THE BACKSIDE OF THE EXITING UPPER TROUGH...WITH ONE MORE
DISTURBANCE DROPPING IN FROM B.C TO KEEP SHOWERS GOING...BEFORE
HIGH PRESSURE BUILDS IN FOR THE WEEKEND WITH DRIER AND MILDER
CONDITIONS. FRIDAY...THE MID-LEVEL DISTURBANCE PUSHES TOWARD THE
WA/BC BORDER EARLY AND DROPS S/SE ACROSS THE REGION. MODELS PLACE
THE BEST LIFT (DIVQ/OMEGA COUPLET) ASSOCIATED WITH THIS
DISTURBANCE ACROSS THE CANADIAN BORDER ZONES THROUGH CENTRAL
PANHANDLE. ADDITIONALLY THE NNW FLOW AND TROUGH TRAILING FROM AN
EXITING 700 MB LOW WILL PROVIDE SOME LIFT AND FOCUS FOR LIFT
ACROSS CENTRAL PANHANDLE. TACK ON STEEPENING LAPSE RATES AND SOME
CONVECTIVE INSTABILITY IN THE AFTERNOON...THIS SUPPORTS SCATTERED
TO ISOLATED SHOWERS ACROSS ALL AREAS EXCEPT THE DEEPER BASIN. THE
BEST CHANCES WILL REMAIN OVER THE CENTRAL PANHANDLE AND SOUTHEAST
CWA...AS WELL AS THE NORTHERN MOUNTAIN IN THE AFTERNOON. ALSO WITH
OVERALL CONVECTIVE PARAMETERS...I WILL KEEP THE THREAT OF ISOLATED
THUNDERSTORMS GOING ACROSS THE EAST. WITH A LACK OF SIGNIFICANT
0-6KM SHEAR...ORGANIZED STORMS ARE NOT EXPECTED. THE
SHOWER/T-STORM THREAT WILL WANE AND END TOWARD 03-06Z (FRIDAY
EVENING) AS HIGH PRESSURE STARTS TO BUILD IN AND THE ATMOSPHERE
STABILIZES.

THE WEEKEND IS EXPECTED TO BE DRY...WITH HIGH PRESSURE CONTINUING
TO BUILD IN WITH LARGER SCALE SUBSIDENCE AND A COMPARATIVELY
STABLE ATMOSPHERE. SOME STEEPENING LAPSE RATES DURING THE
AFTERNOON IN THE LOW LEVELS SHOULD PROVIDE SOME INCREASING
CLOUDINESS ABOUT THE MOUNTAINS...ESPECIALLY ON SUNDAY AS THE FLOW
TURNS WEST TO SOUTHWEST AHEAD OF THE NEXT APPROACHING TROUGH. A
FEW MID/HIGHER CLOUDS WILL ALSO BE ON THE INCREASE LATE SUNDAY
FROM THE WEST. TEMPERATURES WILL BE ON THE RISE INTO SUNDAY AS
WELL...WITH 850 TEMPS RISING FROM THE UPPER SINGLE DIGITS/LOWER
TEENS DEG C FRIDAY TO THE MID/UPPER TEENS BY SUNDAY. THIS SUPPORTS
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. /JCOTE

SUNDAY NIGHT THROUGH THURSDAY...OVERALL MODEL AGREEMENT IS GOOD
DURING THE EXTENDED PERIOD BETWEEN THE GFS/ECMWF/CANADIAN. AN
UPPER LEVEL TROUGH WILL DROP DOWN FROM THE GULF OF ALASKA SUNDAY
NIGHT THROUGH TUESDAY USHERING IN A COOLING TREND. INITIALLY A DRY
COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT AND MONDAY WITH
VERY LIMITED MOISTURE. THUS ONLY A SLIGHT CHANCE OF SHOWERS WAS
MAINTAINED FOR THE MOUNTAINS NEAR THE CANADIAN BORDER. MAIN IMPACT
WILL BE LOCALLY BREEZY CONDITIONS ESPECIALLY IN THE LEE OF THE
CASCADES AND 10-15 DEGREES OF COOLING COMPARED TO SUNDAY. THEN MONDAY
NIGHT INTO TUESDAY THE TROUGH DROPS OVER THE AREA WITH 500MB TEMPS
DROPPING TO -20 TO -24C. THE DRY LOW LEVELS MAY LIMIT AREAL
COVERAGE OF SHOWERS DESPITE THE UNSTABLE ATMOSPHERE...BUT WITH A
COLD POOL OF THIS DEGREE IN JUNE CAN NOT RULE OUT SOME SHOWER
ACTIVITY ESPECIALLY OVER THE MOUNTAINS. THUS POPS WERE INCREASED
TO CLIMATOLOGY WHICH IS CHANCE FOR THE MTNS...AND 10-20 PCT FOR
THE VALLEYS. THE TROUGH THEN DEPARTS ON WEDNESDAY AND THURSDAY
RESULTING IN DRY CONDITIONS AREA WIDE EXCEPT FOR A THREAT FOR A
FEW MOUNTAIN SHOWERS ESPECIALLY ON WEDNESDAY OVER NORTH IDAHO.
TEMPERATURES WILL COOL TO BELOW NORMAL ON MONDAY AND TUESDAY AND
THEN MODERATE BACK TOWARDS NORMAL ON THURSDAY. /JW

&&

.AVIATION...
ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. SHOWERS HAVE BEEN
FORMING OVER THE BASIN AND EASTERN ZONES FOR MOST OF THE MORNING
AROUND A CIRCULATION LOCATED NEAR COLVILLE...AND EXPECT THIS TO
CONTINUE AND INCREASE WITH AFTERNOON HEATING. THE FOCUS OF THE
BEST INSTABILITY WILL SHIFT ACROSS THE EASTERN ZONES AND EXPECT
THIS WILL BE THE AREA OF THUNDERSTORM DEVELOPMENT. CONDITIONS WILL
IMPROVE AT ALL TAF SITES AFTER 06Z. WITH ONLY MINOR CHANGES TO THE
ATMOSPHERE EXPECT SEVERAL HOURS OF STRATUS DEVELOPMENT FOR THE
EASTERN TAF SITES BETWEEN 11Z-16Z WITH CEILINGS DROPPING TO MVFR
AT TIMES. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        47  67  46  76  51  80 /  50  30  20   0   0   0
COEUR D'ALENE  47  68  45  78  50  79 /  60  30  20   0   0   0
PULLMAN        44  64  44  75  48  77 /  50  40  20   0   0   0
LEWISTON       50  71  51  80  51  83 /  40  40  20   0   0   0
COLVILLE       44  72  44  81  48  84 /  60  30  20   0   0   0
SANDPOINT      44  67  43  75  45  80 /  70  50  20   0   0   0
KELLOGG        44  60  44  73  48  76 /  60  50  20   0   0   0
MOSES LAKE     47  75  49  82  53  87 /  30  10   0   0   0   0
WENATCHEE      50  74  52  81  57  84 /  10  10   0   0   0   0
OMAK           46  74  49  81  51  86 /  30  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 10, 4:45 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
545 AM PDT THU JUN 10 2010

IDZ001>004-026-027-WAZ031>038-041>044-111315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
545 AM PDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 96 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Whitman

When
June 10, 2:00 PM PST to 6:00 PM PST
Where
Whitman County, Dusty
Property damage
$1,000
Reported by
Newspaper
Coordinates
46.820, -117.650

Lightning, Whitman

When
June 10, 2:00 PM PST to 6:00 PM PST
Where
Whitman County, Dusty
Property damage
$2,000
Reported by
Newspaper
Coordinates
46.820, -117.650

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240495, 240496.